Winter Storm, Absaroka Mountains
- When
- April 6, 4:00 AM MST to April 9, 1:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A large upper level low pressure system brought several rounds of heavy snow to the mountains of western and north-central Wyoming as well as the Star Valley and Jackson Hole. Total snowfall was 12 to 24 inches in most areas with up to three feet at Togwotee Pass.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A large upper level low pressure system brought several rounds of heavy snow to the mountains of western and north-central Wyoming as well as the Star Valley and Jackson Hole. Total snowfall was 12 to 24 inches in most areas with up to three feet at Togwotee Pass. The western valleys received 7 to 16 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 6, 1:47 AM MST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 247 AM MDT WED APR 6 2011 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT THE LAST OF THE PRECIP ASSOCIATED WITH THE VORT LOBE IS NOW EXITING TO THE SOUTHEAST OF SOUTHERN NATRONA AND SOUTHERN SWEETWATER COUNTIES AFTER PRODUCING SOME LIGHT RAIN AND SNOW IN CPR AND MORE SIGNIFICANT PRECIP IN SWEETWATER COUNTY INCLUDING RKS. THE ASSOCIATED COLD FRONT SLOWED ITS SOUTHWARD MOVEMENT ONCE IT GOT TO THE WIND RIVER BASIN AS IT TRACKED SOUTH ACROSS RIVERTON AROUND 8 PM WITH SEEMINGLY GREAT TREPIDATION AS IT SLOWLY PUSHED THROUGH IN THREE DISTINCT BOUNDARIES. IT THEN TOOK ANOTHER 3 HOURS TO REACH LND AROUND 11 PM AND HAS FINALLY REACHED THE DIVIDE. A SHORT LIVED TRANSIENT FLAT RIDGE AXIS WILL THEN TRACK EAST ACROSS THE CWA LATER THIS MORNING. THIS WILL MARK A SHORT LIVED PERIOD OF RELATIVELY BENIGN WEATHER THIS MORNING. THEN THE ELONGATED SOUTHEAST BOUND SHORTWAVE TROUGH ALONG THE LENGTH OF THE BRITISH COLUMBIA COAST WILL EJECT ANOTHER VORT LOBE TOWARD WYOMING AS IT SWINGS AROUND THE BASE OF THE TROUGH FROM THE WEST SOUTHWEST. AS THIS VORT LOBE APPROACHES WYOMING THE INCREASINGLY DIFLUENT BACKING WEST SOUTHWEST FLOW WILL INCREASE SNOWFALL IN WESTERN WYOMING BY THIS AFTERNOON. AS A RESULT A STRONG WESTERLY UPSLOPE COMPONENT WILL ONCE AGAIN ENHANCE PRECIP IN WESTERN WY. THIS WILL MARK THE BEGINNING OF A 3 PART CWA WIDE PERIOD OF PRECIP THROUGH FRIDAY. THE SNOWFALL WILL BE IN FULL SWING TONIGHT IN WESTERN WY. THE MOST SIGNIFICANT SNOWFALL SHOULD OCCUR FROM ABOUT 00Z THIS EVENING THROUGH 15Z THURSDAY MORNING. SNOWFALL RATES WILL LIKELY ACCUMULATE AROUND ONE INCH EVERY COUPLE OF HOURS OR SO. THIS WOULD TRANSLATE INTO AT LEAST LOW END WINTER WEATHER ADVISORY AMOUNTS BY MID MORNING THURSDAY. AS THIS VORT LOBE TRACKS EAST NORTHEAST ACROSS WYOMING...THE GFS WILL DEVELOP A CLOSED MID LEVEL CIRCULATION OVER THE WIND RIVER BASIN BEFORE TRACKING NORTHEAST ACROSS WY THURSDAY NIGHT. THE NAM LOOKS MORE LIKE THE ECMWF DID LAST NIGHT KEEPING THE CIRCULATION IN FAR WESTERN WY. THIS MID LEVEL CIRCULATION WILL MARK PART 2 OF THE PRECIP MARATHON. RESULTANT RAIN EAST OF THE DIVIDE WILL TURN TO SNOW AFTER 06Z ONCE H7 TEMPS FALL MOSTLY BELOW 6C. WRAP AROUND ISENTROPIC LIFT WILL HELP ENHANCE PRECIP TO THE NORTH AND WEST OF THE LOW. HOWEVER...ON THURSDAY AFTERNOON THE SOUTHEAST HALF OF NATRONA COUNTY AND SOUTHEAST SWEETWATER COUNTY WILL LIKELY GET DRY SLOTTED TO A DEGREE WITH THIS DRY SLOTTING AFFECTING CASPER POSSIBLY ALL THROUGH THURSDAY NIGHT. IN THIS WARM SECTOR ON THURSDAY AFTERNOON...LIFTED INDICES WILL BE DOWN TO -3 ALONG WITH LOW CAPES. WILL ADD ISOLD LTG TO THIS AREAS FOR THURSDAY AFTERNOON. AS FAR AS WESTERN WYOMING IS CONCERNED...SNOWFALL WILL ONCE AGAIN INCREASE THURSDAY AFTERNOON AS Q VECTOR FORCING INCREASES THERE. LESSER AMOUNTS OF PRECIP WILL FALL TO THE EAST BUT PRECIP AMOUNTS WILL STILL BE FAIRLY WIDESPREAD WITH MEASURABLE PRECIP EXPECTED IN MOST AREAS. SNOWFALL WILL DECREASE IN INTENSITY THURSDAY NIGHT AS DYNAMICS DECREASE ALONG WITH THE LACK OF UPSLOPE FLOW IN WESTERN WY WITH THIS PHASE OF THE EXTENDED PRECIP EVENT. AFTER ALL IS SAID AND DONE...WITH STRONG OROGRAPHIC SNOW TONIGHT IN WESTERN WY AND THEN ADDITIONAL SNOWFALL THURSDAY AFTERNOON AFTER A SHORT RESPITE LATE THURSDAY MORNING... SNOW TOTALS WILL GO ALMOST OVER THE TOP FOR A SOLID...POSSIBLY HIGH END WINTER WEATHER ADVISORY EVENT FOR WESTERN WY. WILL LET THE DAY SHIFT DECIDE ON ANY HILITES FOR THIS SECOND AND THIRD PERIOD EVENT. FRIDAY WILL FEATURE PART THREE OF THE PRECIP MARATHON WITH THE AFOREMENTIONED MAIN TROUGH DIGGING AND AMPLIFYING IN THE GREAT BASIN BY FRIDAY PUTTING US UNDER THE LEFT FRONT QUAD OF THE JET MAX AND SOUTHERLY DIFLUENT FLOW HELPING TO SPREAD MORE WIDESPREAD PRECIP OVER THE CWA FRIDAY. IN ADDITION...A SURFACE LOW FORMING OVER THE WYOMING CO BORDER AND A SURFACE HIGH BUILDING INTO MONTANA WILL HELP INCREASE LOW LEVEL UPSLOPE FLOW EAST OF THE DIVIDE AND ENHANCING THE SEEDER FEEDER ACTIVITY FOR MORE WIDESPREAD SNOW ACROSS THE ENTIRE CWA. HOWEVER...WILL ONLY ADVERTISE RELATIVELY LIGHT PRECIP AMOUNTS FRIDAY AS MOST OF THE ENERGY FROM THIS TROUGH WILL LIKELY REMAIN WELL TO THE SOUTH. PRECIP THEN BEGINS TO DISSIPATE FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY A MAJOR TROUGH WILL TRACK EASTWARD ACROSS THE ROCKIES SATURDAY/SATURDAY NIGHT. GLOBAL MODELS PROJECT THE STRONGEST ENERGY ASSOCIATED WITH THE TROUGH...TRACKING FROM THE DESERT SOUTHWEST...EAST NORTHEAST ACROSS THE FOUR CORNERS REGION INTO THE COLORADO FRONT RANGE BY SUNDAY MORNING. A BAROCLINIC ZONE IS EXPECTED TO BE IN PLACE ACROSS EASTERN WYOMING SATURDAY MORNING...BEFORE SHIFTING EAST SATURDAY AFTERNOON/EVENING. THE BEST CHANCE FOR PRECIPITATION SATURDAY WILL BE OVER THE SOUTHEASTERN PORTIONS OF THE FORECAST AREA. IN WAKE OF THIS MAJOR TROUGH...A TRANSITORY RIDGE IS EXPECTED OVER THE CENTRAL/NORTHERN ROCKIES LATE SUNDAY/SUNDAY NIGHT. HOWEVER...ENOUGH MOISTURE WILL BE AVAILABLE FOR SOME PRECIPITATION OUT WEST...AND POSSIBLY OVER THE EXTREME EAST IF THE ECMWF SLOWER TROUGH SOLUTION PANS OUT. MEDIUM RANGE MODELS DIFFER CONSIDERABLY WITH THE EVOLUTION OF THE NEXT TROUGH THAT SHOULD AFFECT THE AREA IN THE MONDAY/TUESDAY TIME FRAME. HOWEVER...THEY AGREE FOR THE MOST PART THAT MOIST WEST/SOUTHWEST FLOW SHOULD IMPACT THE WEST MONDAY/MONDAY NIGHT...WITH STRONG WINDS POSSIBLE IN FAVORED LOCATIONS IN STRONG WESTERLY FLOW. THE ASSOCIATED COLD FRONT IS EXPECTED TO PUSH ACROSS THE FORECAST AREA MONDAY NIGHT/TUESDAY MORNING. && .AVIATION... UNTIL 14Z IN SOUTHERN WY AREAS OF MVFR DUE TO SNOW AND LOW CLOUDS WILL OCCUR FROM KRWL TO KRKS. OTHERWISE VFR CONDITIONS WILL PREVAIL TODAY AND THIS EVENING. SNOW WILL MOVE BACK INTO NW WY BY 00Z WITH AREAS OF MVFR CONDITIONS AND LOCAL IFR CONDITIONS ALONG WITH MTN OBSCURATIONS. THERE WILL BE BREEZY TO WINDY AREAS AGAIN TODAY. && .FIRE WEATHER... A WET PERIOD IS IN STORE THROUGH FRIDAY. AFTER A SHORT RELATIVELY DRY PERIOD THIS MORNING...SIGNIFICANT SNOWFALL WILL GET UNDERWAY IN WESTERN WYOMING AND WILL LAST THROUGH THURSDAY MORNING. THEN PRECIPITATION WILL SPILL OVER THE DIVIDE DURING THE DAY THURSDAY. ISOLATED THUNDERSTORMS COULD FORM IN ZONES 279...280...289 AND 300 THURSDAY AFTERNOON WHERE THE LEAST AMOUNT OF PRECIPITATION WILL ACTUALLY FALL EXCEPT IN LOCALIZED AREAS THURSDAY AFTERNOON THROUGH THURSDAY NIGHT AND FRIDAY. RAIN WILL TURN TO SNOW AFTER MIDNIGHT IN THE LOWER ELEVATIONS EAST OF THE DIVIDE THURSDAY NIGHT. THEN ON FRIDAY LIGHT PRECIPITATION WILL OCCUR AHEAD OF AN AMPLIFYING TROUGH OF LOW PRESSURE OVER THE GREAT BASIN. PRECIPITATION WILL BEGIN TO DISSIPATE FRIDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...WM AVIATION...AR FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 901 PM MDT TUE APR 5 2011 WYZ001>020-022>030-061200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 901 PM MDT TUE APR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT SNOWFALL IS POSSIBLE IN THE MOUNTAINS THURSDAY INTO THURSDAY EVENING AS A SYSTEM MOVES NORTHEAST ACROSS THE AREA. THE POTENTIAL FOR A MAJOR WINTER STORM FRIDAY INTO SATURDAY DOES NOT APPEAR AS LIKELY NOW AS THIS NEXT SYSTEM MAY BE FURTHER SOUTH AND MORE DISORGANIZED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS. THANK YOU. TEAM RIVERTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1205 AM MDT WED APR 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HEAVY SNOW 1 WSW CANYON 44.72N 110.51W
04/05/2011 E12.00 INCHES YELLOWSTONE WY MESONET
CANYON SNOTEL
0152 PM SNOW 19 WSW WAPITI 44.38N 109.79W
04/05/2011 E5.00 INCHES PARK WY MESONET
BLACKWATER SNOTEL
0153 PM HEAVY SNOW 11 N DUBOIS 43.70N 109.67W
04/05/2011 E8.00 INCHES FREMONT WY MESONET
BURROUGHS CREEK SNOTEL
0153 PM SNOW 16 NE DUBOIS 43.67N 109.37W
04/05/2011 E4.00 INCHES FREMONT WY MESONET
CASTLE CREEK SNOTEL
0153 PM SNOW 14 NE PAHASKA 44.65N 109.78W
04/05/2011 E5.00 INCHES PARK WY MESONET
EVENING STAR SNOTEL
0153 PM HEAVY SNOW 26 WSW CLARK 44.80N 109.66W
04/05/2011 E6.00 INCHES PARK WY MESONET
WOLVERINE SNOTEL
0153 PM SNOW 56 SW CODY 43.93N 109.82W
04/05/2011 E5.00 INCHES PARK WY MESONET
YOUNTS PEAK SNOTEL
0156 PM SNOW 17.2 E THAYNE 42.97N 110.61W
04/05/2011 E3.00 INCHES LINCOLN WY PARK/FOREST SRVC
BLIND BULL SUMMIT
0156 PM SNOW 23 NW DUBOIS 43.73N 110.01W
04/05/2011 E4.00 INCHES FREMONT WY PARK/FOREST SRVC
BROOKS LAKE LODGE
0159 PM HEAVY SNOW 26 NW DUBOIS 43.81N 110.19W
04/05/2011 M6.00 INCHES TETON WY PUBLIC
TOGWOTEE PASS
0159 PM SNOW 12 NNE PINEDALE 43.01N 109.76W
04/05/2011 E1.00 INCHES SUBLETTE WY MESONET
ELKHART PARK G.S. SNOTEL
0200 PM SNOW 16 SW DUBOIS 43.38N 109.88W
04/05/2011 E2.00 INCHES SUBLETTE WY MESONET
GUNSITE PASS SNOTEL
0200 PM SNOW 22 N CORA 43.25N 110.02W
04/05/2011 E3.00 INCHES SUBLETTE WY MESONET
KENDALL RANGER STATION SNOTEL
0200 PM SNOW 6 WSW DUBOIS 43.50N 109.75W
04/05/2011 E3.00 INCHES FREMONT WY MESONET
LITTLE WARM SNOTEL
0200 PM SNOW 12 ESE BONDURANT 43.13N 110.20W
04/05/2011 E1.00 INCHES SUBLETTE WY MESONET
EAST RIM DIVIDE SNOTEL
0202 PM HEAVY SNOW NORTHEAST ENTRANCE RANG 45.00N 110.01W
04/05/2011 M12.00 INCHES YELLOWSTONE WY PARK/FOREST SRVC
0203 PM SNOW 5 NW DUBOIS 43.56N 109.72W
04/05/2011 M1.50 INCHES FREMONT WY PUBLIC
0204 PM SNOW 10 NW DUBOIS 43.60N 109.79W
04/05/2011 M4.50 INCHES FREMONT WY PUBLIC
0205 PM SNOW 6 E MORAN 43.83N 110.39W
04/05/2011 M3.50 INCHES TETON WY PARK/FOREST SRVC
0205 PM SNOW JACKSON 43.48N 110.76W
04/05/2011 M2.00 INCHES TETON WY TRAINED SPOTTER
0206 PM SNOW 9 N JACKSON 43.61N 110.76W
04/05/2011 M2.50 INCHES TETON WY TRAINED SPOTTER
0207 PM SNOW JACKSON 43.48N 110.75W
04/05/2011 M1.00 INCHES TETON WY CO-OP OBSERVER
0207 PM SNOW WILSON 43.50N 110.87W
04/05/2011 M4.00 INCHES TETON WY TRAINED SPOTTER
0208 PM HEAVY SNOW MOOSE 43.65N 110.71W
04/05/2011 M6.00 INCHES TETON WY PARK/FOREST SRVC
0208 PM HEAVY SNOW MOOSE 43.65N 110.71W
04/05/2011 M6.00 INCHES TETON WY TRAINED SPOTTER
0208 PM SNOW MAMMOTH 44.97N 110.69W
04/05/2011 M1.50 INCHES PARK WY PARK/FOREST SRVC
MAMMOTH DISPATCH
0208 PM SNOW 9 SW JACKSON 43.36N 110.84W
04/05/2011 M1.50 INCHES TETON WY TRAINED SPOTTER
0348 PM HEAVY SNOW LAVA MOUNTAIN 43.66N 110.02W
04/05/2011 E8.00 INCHES FREMONT WY PARK/FOREST SRVC
0615 PM SNOW 1 SW JACKSON 43.46N 110.79W
04/05/2011 M1.00 INCHES TETON WY TRAINED SPOTTER
1106 PM SNOW 12 W DUBOIS 43.55N 109.86W
04/05/2011 M5.00 INCHES FREMONT WY TRAINED SPOTTER
1111 PM SNOW 5 NW JACKSON 43.53N 110.82W
04/05/2011 M2.50 INCHES TETON WY COCORAHS
1111 PM HEAVY SNOW 9.4 NNW JACKSON 43.59N 110.87W
04/05/2011 M15.00 INCHES TETON WY PARK/FOREST SRVC
JACKSON HOLE-RENDEZVOUS BOWL
1112 PM SNOW 8.6 NNW JACKSON 43.58N 110.85W
04/05/2011 M1.00 INCHES TETON WY PARK/FOREST SRVC
JACKSON HOLE-BASE
1113 PM HEAVY SNOW 9.3 NNW JACKSON 43.59N 110.84W
04/05/2011 M13.00 INCHES TETON WY PARK/FOREST SRVC
JACKSON HOLE-MID
1156 PM HEAVY SNOW 25 NW DUBOIS 43.75N 110.06W
04/05/2011 E10.00 INCHES TETON WY MESONET
TOGWOTEE PASS SNOTEL
1157 PM HEAVY SNOW 5 N SOUTH ENTRANCE 44.21N 110.67W
04/05/2011 E12.00 INCHES YELLOWSTONE WY MESONET
LEWIS LAKE DIVIDE SNOTEL
1157 PM HEAVY SNOW 16 N PAHASKA 44.73N 109.91W
04/05/2011 E12.00 INCHES YELLOWSTONE WY MESONET
PARKER PEAK SNOTEL
1157 PM HEAVY SNOW 10 W PAHASKA 44.48N 110.16W
04/05/2011 E7.00 INCHES YELLOWSTONE WY MESONET
SYLVAN LAKE SNOTEL
1157 PM HEAVY SNOW 4 WSW PAHASKA 44.48N 110.04W
04/05/2011 E8.00 INCHES YELLOWSTONE WY MESONET
SYLVAN ROAD SNOTEL
1157 PM HEAVY SNOW 14 ESE OLD FAITHFUL 44.37N 110.58W
04/05/2011 E9.00 INCHES YELLOWSTONE WY MESONET
THUMB DIVIDE SNOTEL
1158 PM HEAVY SNOW 21 W CLARK 44.94N 109.57W
04/05/2011 E12.00 INCHES PARK WY MESONET
BEARTOOTH LAKE SNOTEL
1158 PM HEAVY SNOW 8 NNE MORAN JUNCTION 43.95N 110.45W
04/05/2011 E12.00 INCHES TETON WY MESONET
BASE CAMP SNOTEL
1159 PM HEAVY SNOW 6 ENE ALTA 43.78N 110.93W
04/05/2011 E10.00 INCHES TETON WY MESONET
GRAND TARGHEE SNOTEL
1159 PM HEAVY SNOW 10 N BONDURANT 43.34N 110.43W
04/05/2011 E8.00 INCHES TETON WY MESONET
GRANITE CREEK SNOTEL
1159 PM HEAVY SNOW 8 W SOUTH ENTRANCE 44.13N 110.83W
04/05/2011 E14.00 INCHES TETON WY MESONET
GRASSY LAKE SNOTEL
1159 PM SNOW 20 NE BONDURANT 43.39N 110.13W
04/05/2011 E4.00 INCHES TETON WY MESONET
GROS VENTRE SUMMIT SNOTEL
1159 PM SNOW 14 E BONDURANT 43.17N 110.14W
04/05/2011 E5.00 INCHES SUBLETTE WY MESONET
LOOMIS PARK SNOTEL
1159 PM HEAVY SNOW 8 WNW JACKSON 43.52N 110.91W
04/05/2011 E12.00 INCHES TETON WY MESONET
PHILLIPS BENCH SNOTEL
1159 PM HEAVY SNOW SOUTH ENTRANCE 44.13N 110.67W
04/05/2011 E12.00 INCHES TETON WY MESONET
SNAKE RIVER STN SNOTEL
&&The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300057, 300053, 300061, 300065, 300075, 300067, 300071, 300073, 303828.